Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Salt Lake City, UT

July 19, 2018Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2018, 2:19 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 2:19 PM MDT (20:19 UTC)
Expired
Jul 19, 2018, 10:15 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS55 KSLC 192019
FFWSLC
UTC017-025-037-200415-
/O.NEW.KSLC.FF.W.0038.180719T2019Z-180720T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
219 PM MDT THU JUL 19 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Garfield County in southern Utah...
  Southwestern San Juan County in southeastern Utah...
  Central Kane County in southern Utah...

* Until 1015 PM MDT Thursday
    
* At 214 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over a large portion of Southern Utah.  The rainfall is 
  currently tracking from Bryce National Park southward to the 
  Arizona Border.  Drainages that anticipate flash flooding include 
  Johnson Wash, Snake Creek, the Paria River drainage, Wahweap, Warm 
  Creek, and Last Chance Creek. Flash flooding is expected to begin 
  shortly.

* These storms are quite potent and are currently producing upwards 
  of 2 inches per hour in some locations.  Flash flooding from this 
  intense rainfall will be dramatic and dangerous.

* If you plan on traveling through these areas through the evening 
  hours, be aware of your surroundings and have an escape plan ready 
  to go.
  

* Some locations that will experience flooding include...
  Big Water, Kodachrome Basin State Park and Lake Powell. 

LAT...LON 3726 11247 3754 11236 3754 11151 3701 11108
      3700 11242

$$

McInerney/Dewey
2 follow-up statements
667 
WGUS75 KSLC 200029
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
629 PM MDT THU JUL 19 2018

UTC017-025-037-200415-
/O.CON.KSLC.FF.W.0038.000000T0000Z-180720T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
629 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHWESTERN GARFIELD...SOUTHWESTERN SAN JUAN AND CENTRAL KANE
COUNTIES...

At 625 PM MDT, Thunderstorm activity has reformed over the southern 
aspect of the warned area.  Storms are moving forward into Big Water 
and drainages to the east.  

Additionally, up to 2 inches of rain had fallen around 2pm in the 
headwater areas and it is inferred that the resultant flood is 
coursing through the Paria and Cottonwood Creek areas.

The combination of earlier rain and current thunderstorm activity 
make the Paria and surrounding drainages quite dangerous through the 
evening hours.  Please be aware of fast moving water and rapidly 
changing conditions in these drainages.

Some locations that will experience flooding include...
Big Water, Kodachrome Basin State Park and Lake Powell. 

LAT...LON 3726 11247 3754 11236 3754 11151 3701 11108
      3700 11242

$$

McInerney
335 
WGUS75 KSLC 200414
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1014 PM MDT THU JUL 19 2018

UTC017-025-037-200419-
/O.EXP.KSLC.FF.W.0038.000000T0000Z-180720T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
1014 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD...SOUTHWESTERN
SAN JUAN AND CENTRAL KANE COUNTIES WILL EXPIRE AT 1015 PM MDT...

Heavy rain has ended over south-central Utah. Although light rain 
will continue through late tonight, flooding is no longer expected 
to pose a threat. Any lingering high flows along Johnson Wash, Snake 
Creek, the Paria River drainage, Wahweap Creek, Warm Creek, and Last 
Chance Creek will gradually diminish overnight.

LAT...LON 3726 11247 3754 11236 3754 11151 3701 11108
      3700 11242

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:40 AM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 9:40 AM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
940 AM MDT Thu Jul 19 2018

.SYNOPSIS...High pressure will remain across the region into the
weekend. Moisture will increase across the south today and move
further north Friday into the weekend.

&&

.DISCUSSION...A nice summer morning across the state of Utah and
southwest Wyoming this morning, under mostly clear skies and
temperatures warming into the mid 70s and mid 80s by 9 am. There
is a clear dividing line of the moisture that has parked over
southern Utah, which sits about King Canyon to Nephi to Wellington
with dewpoints in the 50s and 60s to the south, and 30s and 40s to
the north. Precipitable water values are expected to surpass 1.25
inches to 1.5 inches in the far southwest corner of Utah. All
ingredients are pointing to an active Monsoonal storm day across
the south with our biggest concern flash flooding.

The going forecast is on point, so no updates planned at this
time. Will focus on the developing coverage this afternoon and
look ahead to how things play out for tomorrow. Including parts of
the previous discussion below.

.Previous...
An elongated upper level ridge is in place across the West this
morning, with the center of the ridge roughly located across
southern Nevada. The center of the ridge will shift eastward
through the morning and into the afternoon. This will help to
continue to draw moisture north...and also change the main storm
motions expected with any convection today.

To set up today's convection...model guidance indicates 1000-1500
J/kg of SBCAPE will develop across portions of southwestern and
south central Utah. With little deep layer shear, the genesis of
convection will be across the higher terrain, particularly the
southern Utah mountains. Corfidi vectors trend toward a westward
drift of any convection. As this convection will be outflow
dominant, much of the CAM guidance supports convection organizing
into one or more main clusters on a common cold pool and
transitioning across the axis of instability set up across the
lower deserts of Utah. This includes southwestern and south
central Utah.

Given the expected convective evolution this afternoon and
evening, the elevated moisture levels, and the nature of the
terrain across southwestern and south central Utah, hoisted a
flash flood watch for these areas. Started the watch around 18Z as
convection tends to trend early for the Brian Head Burn Scar...but
the main threat for southwest/south central Utah will trend later
in the afternoon and into the evening.

&&

.AVIATION...Expecting VFR conditions at the SLC terminal through
the day with some scattered clouds. Southeast winds in place will
occasionally be light and variable this morning before shifting to
the northwest between 17z to 19z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ019-020-518.

WY...None.
&&

Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 3:19 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
319 AM MDT Thu Jul 19 2018

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
319 AM MDT Thu Jul 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop across portions
of southern Utah this afternoon and evening. Heavy rainfall will
be possible with these storms. Areas such as slot canyons, recent
burn scars, slick rocks areas and normally dry washes will be at a
higher risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible each afternoon and
evening through early next week. Heavy rainfall will be possible
with some of these storms and isolated flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:23 PM MDTSpecial Weather StatementSLCIron37 min
Jul 18, 9:21 PM MDTAreal Flood AdvisorySLCKane114 min
Jul 18, 10:46 PM MDTFlash Flood WarningSLCKane3 hr
Jul 19, 2:44 AM MDTFlash Flood WatchSLC20 hr
Jul 19, 3:51 PM MDTFlash Flood WarningSLCIron3 hr
Jul 19, 5:33 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Jul 19, 5:40 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.